| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Chronic Fatigue Syndrome (CFS)
January 2001

Q. I was diagnosed with chronic fatigue syndrome/fibromyalgia about two years ago. I am on so many different medications, I am getting concerned. I prefer not to take medication of any kind, yet now that I finally started doing what the doctor ordered, I think they are going overboard.

A. Chronic fatigue syndrome, also known as Chronic Fatigue Immune Deficiency Syndrome (CFIDS), is estimated to be affecting nearly one million Americans. It is an area of much research, yet there is still very incomplete understanding of the cause of the condition, and as such treatment can vary a lot from person to person. Use of medication is often aimed at relieving the specific symptoms that are contributing to the disability. In your case, several of the medications have sedation as a side effect, so perhaps the combination of drugs could be simplified to avoid this potential problem.

The current definition of CFIDS is as follows:

  1. Severe chronic fatigue of six months or longer duration with other known medical conditions excluded by clinical diagnosis, and
  2. Concurrently have four or more of the following symptoms: substantial impairment in short-term memory or concentration, sore throat, tender lymph nodes, muscle pain, multi-joint pain without swelling or redness, headaches of a new type, pattern or severity, unrefreshing sleep, post-exertional malaise lasting more than 24 hours.
Several excellent WEBSITES can provide valuable information for you:

http://my.webmd.com/content/dmk/dmk_summary_account_1654

http://www.cdc.gov/ncidod/diseases/cfs/index.htm

http://www.co-cure.org/

http://www.cfids.org/

Disclaimer Back to Ask the Medical Experts